Hail, Pecos
- When
- May 25, 3:09 PM CST to 3:11 PM CST
- Where
- Pecos County, 22.8 mi NW of Chancellor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.949, -103.393
Scattered thunderstorms developed over the Davis and Apache Mountains of southwest Texas during the afternoon hours, as a weak upper level disturbance combined with sufficient low level moisture over the region. A couple of severe storms eventually developed northward into the Upper Trans Pecos region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered thunderstorms developed over the Davis and Apache Mountains of southwest Texas during the afternoon hours, as a weak upper level disturbance combined with sufficient low level moisture over the region. A couple of severe storms eventually developed northward into the Upper Trans Pecos region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 2:07 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT TUE MAY 25 2010 .DISCUSSION... MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE LATEST RADAR DATA CONTINUES TO SHOW DEVELOPING THUNDERSTORMS ACROSS THE DAVIS AND APACHE MOUNTAINS...WITH CU DEVELOPMENT NOTED ACROSS THE GUADALUPES AND INTO THE LEA COUNTY WHERE THE DRYLINE IS LOCATED. WE EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP THIS AFTERNOON...THEN SPREAD EAST INTO THE PLAINS OF WEST TEXAS AS MID- LEVEL SUPPORT ARRIVES THIS EVENING. THE MAIN THREATS WILL BE THE CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO REMAINS POSSIBLE...ESPECIALLY ACROSS THE LOWER TRANS PECOS REGION WHERE LOCALLY BACKED FLOW WILL ENHANCE LOW-LEVEL WIND SHEAR. WE HAVE CONTINUED TO MENTION SEVERE THUNDERSTORMS IN THE FORECAST AND THE LATEST HAZARDOUS WEATHER OUTLOOK. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL SHIFT FARTHER WEST INTO THE MOUNTAINS AS THE 700-500MB THETA-E RIDGE AXIS REMAINS STRONGER ACROSS THESE AREAS. MID AND UPPER LEVEL RIDGING BUILDS OVER THE AREA ON THURSDAY AND FRIDAY...WHICH SHOULD KEEP THE FOCUS FOR CONVECTION OVER THE MOUNTAINS. THIS WILL ALSO LEAD TO WARMING TEMPERATURES ACROSS THE REGION. SOME WEAK MID-LEVEL SUPPORT MAY ARRIVE THIS WEEKEND...WHICH COULD LEAD TO AN INCREASE IN THUNDERSTORM CHANCES. IN ADDITION...TEMPERATURES WILL LIKELY REMAIN A FEW DEGREES ABOVE NORMAL. MEDIUM RANGE GUIDANCE DIFFERS INTO EARLY NEXT WEEK...SO LITTLE CHANGE WAS MADE TO THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 84 65 89 / 30 10 10 10 CARLSBAD NM 63 87 63 90 / 30 30 20 20 DRYDEN TX 69 87 68 92 / 30 10 10 10 FORT STOCKTON TX 66 87 66 91 / 30 10 10 10 GUADALUPE PASS TX 59 80 59 83 / 20 30 20 30 HOBBS NM 63 85 63 86 / 40 20 20 10 MARFA TX 56 86 55 85 / 30 30 20 30 MIDLAND INTL AIRPORT TX 65 85 65 90 / 30 10 10 10 ODESSA TX 66 85 66 89 / 40 10 10 10 WINK TX 69 91 69 95 / 40 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 76/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 108 PM CDT TUE MAY 25 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 108 PM CDT TUE MAY 25 2010 /1208 PM MDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE LATTER HALF OF THE WEEK...MAINLY ALONG AND WEST OF THE PECOS RIVER. A FEW THUNDERSTORMS MAY BECOME SEVERE ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS REGION AND THE PERMIAN BASIN. SPOTTERS AND EMERGENCY MANAGERS NEED TO MONITOR DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL 10 NNE FORT STOCKTON 31.02N 102.82W
05/24/2010 E1.75 INCH PECOS TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED 10 MILES NNE OF FORT
STOCKTON ALONG FARM TO MARKET ROAD 1053.
0208 PM TSTM WND GST PLEASANT FARMS 31.68N 102.34W
05/24/2010 E65.00 MPH ECTOR TX FIRE DEPT/RESCUE
ESTIMATED 65 MPH WIND CAUSED ALUMINUM CARPORT TO BE BLOWN
OVER AND TWISTED IN PLESANT FARMS.
0339 PM TSTM WND GST 7 SSE GIRVIN 30.98N 102.34W
05/24/2010 E60.00 MPH PECOS TX PUBLIC
ESTIMATED 60 MPH WIND GUST 7 MILES SSE OF GIRVIN. SEVERAL
LARGE TREE LIMBS SNAPPED.
0339 PM HAIL 7 SSE GIRVIN 30.98N 102.34W
05/24/2010 E1.00 INCH PECOS TX PUBLIC
0408 PM HAIL 6 W BAKERSFIELD 30.89N 102.40W
05/24/2010 E1.75 INCH PECOS TX PUBLIC
GOLF BALL SIZE HAIL REPORTED 6 MILES WEST OF BAKERSFIELD
ALONG INTERSTATE 10.
0430 PM HAIL 6 N BAKERSFIELD 30.98N 102.30W
05/24/2010 E1.75 INCH PECOS TX PUBLIC
0721 PM HAIL 20 NE SANDERSON 30.35N 102.16W
05/24/2010 E2.00 INCH TERRELL TX PUBLIC
TWO INCH HAIL REPORTED 20 MILES NE OF SANDERSON ALONG FM
2400
&&
CHRIS.DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 246 PM CDT TUE MAY 25 2010 TXZ074-075-252015- PECOS-DAVIS/APACHE MOUNTAINS AREA- 246 PM CDT TUE MAY 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 315 PM CDT... AN INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 3 MILES SOUTHEAST OF HOVEY AT 245 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WAS TRAVELING ALONG US 67 NEAR THE PECOS AND BREWSTER COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT TUE MAY 25 2010 TXZ058-074-075-252030- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 254 PM CDT TUE MAY 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 330 PM CDT... A QUICKLY INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 16 MILES SOUTH OF TOYAVALE AT 253 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL CONTINUE TO MOVE ALONG AND NEAR STATE HIGHWAY 17 TOWARDS BALMORHEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 402 PM CDT TUE MAY 25 2010 TXZ074-075-081-252130- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 402 PM CDT TUE MAY 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 430 PM CDT... AT 402 PM CDT...A RAPIDLY INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH WAS LOCATED OVER SOUTHWESTERN PECOS COUNTY ABOUT 10 MILES SOUTHEAST OF HOVEY...MOVING SOUTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The Midland/Odessa radar (KMAF), 159 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229647, 229649.